Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Topeka, KS

July 10, 2006Republic County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 10, 2006, 1:47 AM CDT for Republic County, Kansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2006, 1:47 AM CDT (06:47 UTC)
Expired
Jul 10, 2006, 4:45 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:11 AM CDTFLASH FLOOD2 Ne Courtland, KSDEPUTY REPORTED WATER UP TO 5 INCHES DEEP OVER HIGHWAY 266 ABOUT 2 MILES NORTHEAST OF COURTLAND.
Jul 10, 2:15 AM CDTFLASH FLOOD2 Nw Courtland, KSDEPUTY REPORTED WATER OVER SEVERAL COUNTY ROADS 1 TO 2 MILES NORTHWEST OF COURTLAND.
Jul 10, 2:30 AM CDTHEAVY RAIN 4.42 N Courtland, KSRAINFALL THROUGH 2 30 AM CDT THIS MORNING.
Jul 10, 3:00 AM CDTHEAVY RAIN 4.751 Ese Republic, KSOBSERVER ESTIMATES HEAVIEST FELL BETWEEN MIDNIGHT AND 3 AM. TOTAL WAS MEASURED AT 7 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 100650
FFWTOP
KSC157-100945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
147 AM CDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 445 AM CDT

* AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM SEVERAL ROUNDS OF THUNDERSTORMS THAT WERE 
MOVING NORTHEAST ACROSS REPUBLIC COUNTY. HEAVIEST RAINFALL WAS IN A 
CORRIDOR FROM NEAR COURTLAND...ACROSS SCANDIA TO THE REPUBLIC 
VICINITY.  ANOTHER BAND OF HEAVIER RAINFALL WAS DEVELOPING BETWEEN 
AGENDA AND BELLEVILLE.  A FIRE DEPARTMENT OFFICIAL FROM COURTLAND 
REPORTED WATER BEGINNING TO FLOW OVER SOME ROADWAYS NEAR COURTLAND 
AROUND 1 35 AM.

* LOCATIONS IMPACTED INCLUDE...
  COURTLAND...
  SCANDIA...
  REPUBLIC...
  BELLEVILLE...
  AGENDA...
  CUBA...
  MUNDEN...
  NARKA...

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3964 9793 3965 9736 4000 9736 3998 9792

$$
3 follow-up statements
000 
WGUS73 KTOP 100722
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
220 AM CDT MON JUL 10 2006

KSC157-100945-
REPUBLIC-
220 AM CDT MON JUL 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
REPUBLIC COUNTY...

AT 211 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER PARTS OF THE WARNED AREA.  WATER WAS REPORTED FLOW AS 
MUCH AS 5 INCHES DEEP OVER HIGHWAY 266 ABOUT 2 MILES NORTHEAST OF 
COURTLAND.  WATER WAS ALSO REPORTED OVER SEVERAL COUNTY ROADS 1 TO 2 
MILES NORTHWEST OF COURTLAND.

RADAR INDICATED THE HEAVIEST RAINFALL WAS BEGINNING TO LIFT 
NORTHEAST ACROSS REPUBLIC COUNTY...HOWEVER ADDITIONAL STORMS WERE 
OFF TO THE SOUTHWEST AND WILL BE TRAVERSING SATURATED GROUNDS.

LOCATIONS IMPACTED INCLUDE...
COURTLAND...SCANDIA...REPUBLIC...BELLEVILLE...NARKA AND MUNDEN.

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

LAT...LON 3964 9793 3965 9736 4000 9736 3998 9792

$$
000 
WGUS73 KTOP 100820
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT MON JUL 10 2006

KSC157-100945-
REPUBLIC-
319 AM CDT MON JUL 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
REPUBLIC COUNTY...

AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER PORTIONS OF 
NORTHERN REPUBLIC COUNTY WITH THE HEAVIEST RAINFALL BETWEEN MUNDEN 
AND NARKA. THE STORMS WERE TRACKING TO THE NORTHEAST ABOUT 10 MPH.
ALTHOUGH THE HEAVIER RAINS HAVE PUSHED OUT OF THE SOUTHWEST PORTIONS 
OF THE COUNTY...STREAMS WILL BE RUNNING AT OR ABOVE BANKFULL DUE TO 
THE EARLIER HEAVY RAINFALL.  RADAR INDICATED SOME 3.5 TO 4 INCH 
RAINFALL POSSIBLE IN NORTHWEST REPUBLIC COUNTY.  A FIRE DEPARTMENT 
OFFICIAL REPORTED 4.40 INCHES OF RAINFALL THROUGH 2 45 AM 2 MILES 
NORTH OF COURTLAND. 

LOCATIONS IMPACTED INCLUDE...
COURTLAND...SCANDIA...REPUBLIC...MUNDEN AND NARKA.


RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

LAT...LON 3964 9793 3965 9736 4000 9736 3998 9792

$$
000 
WGUS73 KTOP 100951
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
449 AM CDT MON JUL 10 2006

KSC157-100953-
REPUBLIC-
449 AM CDT MON JUL 10 2006

...THE FLASH FLOOD WARNING EXPIRED AT 445 AM CDT FOR REPUBLIC 
COUNTY...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STORMS PRODUCING THE HEAVY RAINFALL HAD DIMINISHED OR MOVED OUT OF 
THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN 
EFFECT.  

DUE TO THE EARLIER HEAVY RAINFALL...SOME PONDING OF WATER MAY STILL 
BE AROUND...AND SMALL STREAMS AND CREEKS WILL BE RUNNING NEAR 
BANKFULL FOR A TIME AFTER THE RAINFALL HAS ENDED.

MOTORISTS SHOULD REMAIN ALERT FOR WATER OVER ROADWAYS AND DUE NOT 
CROSS WATER COVERED ROADS...TRY AN ALTERNATE ROUTE.

LAT...LON 3964 9793 3965 9736 4000 9736 3998 9792

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:10 PM CDT, 9 hours 37 minutes earlier.

Area forecast discussion, Jul 9, 4:10 PM CDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SUN JUL 9 2006

.DISCUSSION...

PRECIPITATION CHANCES AND TEMPERATURES INTO MID WEEK REMAIN THE MAIN
FORECAST CHALLENGES.

A RATHER COMPLEX FORECAST FOR THE NEXT FEW DAYS AS TROUGH IN THE
ROCKIES WITH SEVERAL ASSOCIATED SHORTWAVE PUSHES OUT AND ACROSS THE
PLAINS...THEN ATTENTION TURNS TO THE HEAT AROUND MID WEEK.  SHORT
TERM CONCERNS ARE POTENTIAL FOR HEAVY RAINS OVERNIGHT INTO MONDAY
MORNING THEN PRECIPITATION CHANCES AND TEMPERATURES MONDAY AFTERNOON.

ANALYSIS AND MODELS HAVE DEEPER LAYER OF MOISTURE OVER THE HIGH
PLAINS INTO EASTERN KANSAS.  PROFILERS SHOWING TROUGH MOVING THROUGH
THE CENTRAL ROCKIES WITH WATER VAPOR IMAGERY INDICATING STRONGER
SHORTWAVE IN CENTRAL COLORADO WITH HINTS OF A WEAKER LEAD WAVE AND
ALSO TRAILING WAVE.  SURFACE TROUGH/BOUNDARY EXTENDS FROM EASTERN
IOWA INTO SOUTHWEST KANSAS AT EARLY AFTERNOON...DEWPOINT GENERALLY
IN THE MID TO UPPER 60S FEEDING INTO THE BOUNDARY AND DROPPING INTO
THE MID TO UPPER 50S BEHIND BOUNDARY.  TEMPERATURES ACROSS THE CWA
SHOWING A RANGE FROM ONLY THE LOW TO MID 70S IN SHOWERS OVER EAST
CENTRAL CWA TO MID 80S OVER THE NORTHEAST CORNER WHERE LITTLE IN THE
WAY OF PRECIP HAS OCCURRED AND CLOUDS NOT AS THICK. RADAR COVERAGE
ON MORNING PRECIPITATION DID ITS DIURNAL DOWNSWING AROUND NOON BUT
HAS AGAIN BEEN ON THE INCREASE SINCE AROUND 2 PM.

MODELS STILL SHOWING SOME ISENTROPIC LIFT AT 310 TO 315K SURFACES
THROUGH MIDNIGHT AND THIS IS LIKELY WHAT IS KEEPING PRECIP GOING AT
THIS TIME OF DAY.  FOR THE FORECAST...LEANING MORE TOWARD NAM
SOLUTION WITH GFS SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS.
TOWARDS MIDNIGHT...SYNOPTIC LIFT FROM UPPER WAVE ENERGY COMES INTO
PLAY LASTING INTO THE MORNING HOURS ON MONDAY. THUS GOING
CATEGORICAL POPS...75 TO 80 PERCENT...OVER ALL BUT THE FAR NORTHERN
AND EASTERN COUNTIES OVERNIGHT. MODEL PRECIPITABLE WATER CLIMBS TO
JUST OVER 2 INCHES ON THE NAM OVERNIGHT AND NEAR 2.25 INCHES ON THE
GFS.  HAVE MENTIONED LOCALLY HEAVY RAINFALL POSSIBLE AND HAS BEEN
ADVERTISED IN HWO PAST SEVERAL DAYS.  3-HOUR FLASH FLOOD INDICES
GENERALLY AROUND 3 INCHES WITH A FEW COUNTIES AS LOW AS 2.6...THUS
AT THIS POINT EXPECT WATER PROBLEMS TO BE LOCALIZED.  EVENING SHIFT
WILL NEED TO WATCH FOR TRAINING OF ECHOES.

ON MONDAY...NAM SHOWING ONE PIECE OF ENERGY LIFTING TO THE NORTHEAST
BY THE AFTERNOON HOURS SO EXPECT SOME DECREASING IN PRECIPITATION
TRENDS AND CLOUDS AT THAT TIME BUT STILL HAVE UPPER TROUGH
OVERHEAD.  CLOUDS AND PRECIP KEPT TEMPERATURES IN THE 70S
TODAY...MAY HAVE THE SAME PROBLEM ON TEMPS FOR MONDAY.  GENERALLY
WENT IN THE MIDDLE 80S FOR HIGHS AT THIS POINT. PF

MONDAY NIGHT THROUGH TUESDAY NIGHT...TWO 5H TROUGHS WILL MOVE
EAST ACROSS THE CENTRAL AND SOUTHERN PLAINS. THE NAM FORECASTS THE
FIRST 5H TROUGH TO LIFT EAST ACROSS THE CWA LATE MONDAY
AFTERNOON...THEN EAST OF THE CWA MONDAY NIGHT. WEAK SUBSIDENCE ON
THE WEST SIDE OF THE 5H TROUGH AXIS MAY HELP TO DIMINISH SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE LATE
EVENING HOURS FROM WEST TO EAST ACROSS THE CWA. A SECOND 5H TROUGH
OVER CO AND NORTHERN NM WILL MOVE EAST ACROSS THE PLAINS ON TUESDAY.
I KEPT NEAR 50 POPS ACROSS THE ENTIRE CWA MONDAY NIGHT WITH THE BEST
CHANCE FOR RAIN DURING THE EVENING HOURS. AHEAD OF THE NEXT 5H
TROUGH MOVING EAST OUT OF CO THE LOW-LEVEL JET WILL INCREASE AND
KEEP TRANSPORTING DEEP GULF MOISTURE NORTHWARD. THE INCREASE LLJ MAY
ENHANCE ISENTROPIC LIFT ACROSS THE CWA THROUGH THE PRE-DAWN HOURS OF
TUESDAY AND PROVIDE AN INCREASE CHANCE OF RAIN AND ELEVATED
THUNDERSTORM THAT MAY LAST INTO THE MID MORNING HOURS OF TUESDAY. WE
MAY SEE A BREAK IN THE RAIN DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS ON TUESDAY. BOTH THE NAM AND GFS FORECAST A 35-40 KT
WEST-SOUTHWEST 5H JET MAX IN THE BASE OF THE 5H TROUGH TUESDAY
AFTERNOON ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE CWA. THE
STRONGER WEST TO SOUTHWESTERLY MID-LEVEL FLOW COMBINED WITH
SOUTHERLY LOW-LEVEL WINDS OF 10 TO 20 KTS WILL PROVIDE ENOUGH
VERTICAL WINDSHEAR FOR SEVERE THUNDERSTORMS. IF THE THE CLOUD COVER
DECREASES DURING THE EARLY AFTERNOON HOURS...INCREASED SURFACE
HEATING ALONG WITH DEEPER MOISTURE AND STEEP LAPSE RATES WILL
DESTABILIZE THE ATMOSPHERE AND INCREASE THE CHANCES FOR SEVERE
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING GIVEN THE FORECASTED
MODERATE VERTICAL WINDSHEAR PARAMETERS. TUESDAY HIGH TEMPERATURES
WILL BE DEPENDENT ON CLOUD COVER...AREAL COVERAGE OF RAIN AND
THUNDERSTORMS ALONG WITH DURATION OF THE PRECIP. IF WE DO GET A
BREAK IN PRECIP AND A DECREASE IN CLOUD COVER IN THE AFTERNOON
HOURS...HIGH TEMPERATURES SHOULD REACH THE UPPER 80S TO LOWER 90S.

WEDNESDAY THROUGH SUNDAY...ONCE THE THE 5H TROUGH MOVES EAST INTO
THE MIDWEST EARLY WEDNESDAY OUR RAIN CHANCES SHOULD COME TO AN END.
THE LONGER RANGE MODELS ALL SHOW THE 5H RIDGE AMPLIFYING ACROSS THE
SOUTHERN AND CENTRAL PLAINS. EXPECT WARM AFTERNOON HIGHS IN THE MID
TO UPPER 90S...MAY BE AOA 100 DEGREES ACROSS THE WESTERN
COUNTIES THURSDAY THROUGH SATURDAY. HIGHER SURFACE DEWPOINTS MAY
CAUSE HEAT INDICES TO RISE ABOVE 100 DEGREES ACROSS THE ENTIRE CWA.
66

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF/66
Hazardous weather outlook, Jul 9, 4:40 PM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT SUN JUL 9 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-102145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 PM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY TONIGHT ACROSS THE ENTIRE AREA. SOME
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY
CAUSE ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR
MONDAY THROUGH TUESDAY...WITH THE CHANCES DECREASING FROM WEST TO EAST
TUESDAY NIGHT. LOCALIZED FLOODING WILL AGAIN BE POSSIBLE DURING
THESE TIMES. SOME OF THE THUNDERSTORMS COULD BE SEVERE BOTH MONDAY
AND TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.